Chest pains and breathlessness, cause by iron or thyroid?

Hi, I've posted a couple of times now and am still in the process of being diagnosed (all my blood results are in my first post healthunlocked.com/thyroidu...

In summary, my TSH is ok, free T4 & free T3 are both right at the bottom of range and I have anaemia and folic acid deficiency. I'm still waiting for blood results for pituitary function tests (should get them tomorrow).

In the meantime I have been taking 3 x 200mg ferrous sulfate tabs a day with 1 x 5mg tab of folic acid for about 5-6 weeks to combat the anaemia.

In the last 10 days or so I've been suffering chest pains, lightheadedness and breathlessness. And last night it even woke me up in the middle of the night along with a bout of heart palpitations. My blood pressure has also gone up quite a lot. I normally have very low blood pressure (100-110/70), it's currently 134/76 (measured at home). I should add that I'm not a particularly anxious person, in fact I'm quite chilled, so I don't think it's worry.

I'm seeing my doctor tomorrow to get the results of the pituitary blood tests and am going to bring up the chest/blood pressure issues. Is it likely to be the iron tablets? This is the first time I've ever had to take them (I'm 51) so it's not something I'm used to.

Any advice would be gratefully received so I can go to my doctor prepared.

Thanks!!

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

4 Replies

oldestnewest
  • In my opinion it is more likely to be the low T3 which is the problem. If your Free T4 and Free T3 are both right at the bottom of the range then you need that diagnosis of hypothyroidism, and need to start Levo as soon as possible.

  • Thanks for that. Unfortunately my doctor called in sick so now am not seeing her till next Wednesday! This is a very slow process.

  • Yes, it is. Getting close to normality again can take years in some cases. It depends on how many other problems have developed as a result of the hypothyroidism being ignored for a long time, and how long the hypothyroidism was ignored.

    Just in case your problem is caused by the iron tablets, see what happens if you stop taking them for, say, three days.

    If you feel better, there are plenty of other iron supplements you can try. And you are currently taking the cheapest and least well tolerated iron supplement there is. But the NHS love it. They only prescribe other kinds when people don't tolerate the cheapest.

    Don't worry about sourcing iron supplements. You don't need to beg from the doctor. Even the ones the NHS prescribes can be bought at pharmacies or online without a prescription and they aren't hugely expensive.

    Another thing to point out is that the NHS will stop prescribing as soon as your ferritin level is a little bit up from the bottom of the reference range. But you want your ferritin and iron to be mid-range or a little bit over. And depending on how well you absorb iron that could take anything from 6 months to a couple of years. Given your extremely low ferritin I think your doctor should have arranged an iron transfusion which would have fixed your levels in a few hours. But that costs money and doesn't happen very often these days.

    Another thing to point out. Ideally, iron supplements should be taken on an empty stomach for maximum absorption. Personally, I could never tolerate iron like this and had to take it with food. It wasn't ideal, but I had to get iron into me somehow. It took me nearly two years to get my iron/ferritin levels to optimal.

  • That's great advice thanks! I've been taking the tablets religiously according to the instructions so on an empty stomach. Amazingly I haven't had any GI effects which is incredible for me - I'm lactose, soya and alcohol intolerant and can't take antihistamines, NSAIDs or synthetic hormones. I usually react to every drug I've ever been prescribed. Funnily enough I feel better today, it's the first day I haven't had chest pains in about 10 days, so maybe it isn't anything to do with the tablets? If I get any more tomorrow, I'll stop taking the tablets for a couple of days as suggested. Thanks again.

You may also like...